Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 89, NWS El Paso, TX

July 12, 2015Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 12, 2015, 2:21 PM MDT for Hidalgo County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2015, 2:21 PM MDT (20:21 UTC)
Expired
Jul 12, 2015, 3:15 PM MDT
In force
54 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:31 AM MDT, 10 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 3:31 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 AM MDT SUN JUL 12 2015

.SYNOPSIS...
SOMEWHAT DRIER AND HOTTER WEATHER WILL BE IN PLACE FOR THE NEXT
SEVERAL DAYS. THUNDERSTORMS THE NEXT TWO OR THREE DAYS WILL BE
MOST LIKELY TOWARD THE ARIZONA BORDER AND OVER THE HIGHER
MOUNTAINS...OTHERWISE EXPECT ONLY ISOLATED ACTIVITY AT BEST OVER
THE LOWLANDS. BY TUESDAY EVENING THE UPPER HIGH RESPONSIBLE FOR
THE DRIER AND HOTTER WEATHER MAY SHIFT BACK TO THE EAST A
LITTLE...WHICH WOULD INCREASE THUNDERSTORM CHANCES AREA WIDE
THOUGH CERTAINLY NOT TO THE LEVELS OF RECENT DAYS.

&&

.DISCUSSION...
LOOKS LIKE THE UPPER HIGH SHIFTED WEST ON SCHEDULE AFTER
ALL...WITH SATURDAY MUCH QUIETER CONVECTION-WISE THAN THE PREVIOUS
SEVERAL DAYS. EVEN THOUGH THE ATMOSPHERE WILL HAVE HAD TIME TO
RECOVER FROM FRIDAY'S CONVECTIVE OUTBREAK...STILL NOT EXPECTING
MUCH IN THE WAY OF STORMS TODAY DUE TO THE UPPER HIGH
STRENGTHENING SOMEWHAT OVER OUR AREA. THE EXCEPTION WOULD BE WEST
OF THE CONTINENTAL DIVIDE...CLOSER TO THE MONSOON PLUME WHICH HAS
BEEN SHOVED WESTWARD. THIS PATTERN SHOULD HOLD THROUGH TUESDAY.

EARLIER MODEL RUNS INDICATED A SHORT WAVE RIDING OVER THE RIDGE BY
MIDWEEK WHICH WOULD RELAX SUPPRESSION FROM THE UPPER HIGH AND
BRING STORM CHANCES BACK AREA WIDE FOR A COUPLE OF DAYS...THOUGH
NOT TO A GREAT EXTENT. THE LATEST RUNS STILL SHOW THIS BUT THE 00Z
GFS ACTUALLY PUSHES THE UPPER HIGH FURTHER EAST THROUGH FRIDAY
BEFORE BRINGING IT BACK NEXT WEEKEND. THAT WOULD BE A WETTER
PATTERN THAN CURRENTLY EXPECTED. NOT FULLY BUYING INTO IT...
ESPECIALLY SINCE THE 00Z ECM MOVES THE UPPER HIGH THE OTHER
DIRECTION TO OUR WEST. INCREASED POPS A LITTLE TUE NIGHT THROUGH
FRI OVER REMAINDER OF AREA BUT ONLY SUBTLY...WHILE KEEPING THE
WESTERN THIRD SOMEWHAT ACTIVE. AFTERNOON TEMPS SHOULD BE SLIGHTLY
ABOVE NORMAL THROUGH THE FORECAST PERIOD WITH TRIPLE DIGITS MOST
OF THE DAYS AFTER MONDAY.

THE DIFFERING POSITIONS OF THE UPPER HIGH BASED ON THE MODEL RUNS
MENTIONED ABOVE WILL HAVE GREAT IMPLICATIONS ON THE MOISTURE INPUT
(AND ACTUAL TRACK) OF FUTURE HURRICANE DOLORES. BIG DIFFERENCES AT
THIS POINT...BUT IN EITHER CASE THE TROPICAL MOISTURE SURGE STAYS
WEST OF OUR AREA. IT WILL BE SOMETHING TO WATCH OVER THE COMING
WEEK BECAUSE IF THE UPPER HIGH STAYS FURTHER EAST THAT MOISTURE
COULD IMPACT US STARTING NEXT WEEKEND. NOT LIKELY AT THIS POINT
WITH ARIZONA BEING A BETTER TARGET.

&&

.AVIATION...VALID 12/12Z-13/12Z. GENERALLY VFR CONDITIONS WILL
PREVAIL THROUGH THE PERIOD AT ALL TAF SITES WITH P6SM FEW-
SCT060-080 SCT-BKN120-140. ISO-SCT VRB25G35KT 4SM TSRAGS
BKN040-060CB WESTERN AREAS 18Z THROUGH 04Z WITH BRIEF MVFR
CONDITIONS POSSIBLE WITH HEAVIER STORMS. OUTSIDE OF STORMS SFC
WINDS GENERALLY LESS THAN 12 KTS.

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD WEST OVER THE AREA
BRINGING WARMER DAYTIME TEMPS AND SOMEWHAT LESSER RAIN CHANCES.
HOWEVER THE CHANCE FOR WETTING RAIN WILL NOT COMPLETELY DISAPPEAR
AS ENOUGH LOW LEVEL MOISTURE WILL LINGER TO ALLOW FOR ISOLATED TO
SCATTERED STORM DEVELOPMENT THE NEXT FEW AFTERNOONS...ESPECIALLY
WEST OF THE CONTINENTAL DIVIDE. STORMS WILL FAVOR THE HIGHER
TERRAIN BUT COULD ALSO DRIFT OVER LOWLAND LOCATIONS AT TIMES. WITH
THE INCREASE IN TEMPS...MIN RH VALUES WILL BE TRENDING DOWNWARD.
IN GENERAL MIN RH VALUES AROUND 20 PERCENT LOWLANDS AND AROUND 40
PERCENT MOUNTAINS ARE EXPECTED TODAY WITH VALUES DROPPING BY 5 TO
10 PERCENT IN THE DAYS TO FOLLOW. LOOK FOR LOFTY MIXING HEIGHTS
UNDER THE WARMING RIDGE...BUT EXPECT VENT RATES TO ONLY RUN IN THE
FAIR TO GOOD RANGE FOR THE NEXT COUPLE OF DAYS DUE TO LIGHTER
TRANSPORT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  73  99  74 /   0   0   0   0
SIERRA BLANCA           93  68  96  69 /   0   0   0   0
LAS CRUCES              94  68  97  70 /  10   0   0   0
ALAMOGORDO              94  68  97  68 /  10   0   0   0
CLOUDCROFT              73  56  76  57 /  30  10  20   0
TRUTH OR CONSEQUENCES   92  68  94  69 /  20  20  10  10
SILVER CITY             84  63  87  64 /  30  30  20  20
DEMING                  94  68  97  70 /  10   0  10  20
LORDSBURG               94  67  96  68 /  30  20   0  10
WEST EL PASO METRO      97  73 100  74 /   0   0   0   0
DELL CITY               96  68  99  69 /   0   0   0   0
FORT HANCOCK            96  72  99  72 /   0   0   0   0
LOMA LINDA              92  69  94  70 /   0   0   0   0
FABENS                  97  71 100  72 /   0   0   0   0
SANTA TERESA            95  71  98  72 /   0   0   0   0
WHITE SANDS HQ          95  70  98  70 /   0   0   0   0
JORNADA RANGE           94  67  97  68 /  10   0   0   0
HATCH                   94  67  97  68 /  10   0  10   0
COLUMBUS                94  69  97  70 /  10   0   0  20
OROGRANDE               94  71  97  71 /   0   0   0   0
MAYHILL                 82  58  85  60 /  30  10  10  10
MESCALERO               82  57  86  58 /  30  10  20   0
TIMBERON                82  58  85  60 /  30  10  10   0
WINSTON                 84  60  86  61 /  30  30  30  20
HILLSBORO               90  64  93  65 /  20  20  20  10
SPACEPORT               93  67  95  68 /  20  10   0  10
LAKE ROBERTS            84  59  87  60 /  30  30  40  10
HURLEY                  88  64  90  65 /  20  20  20  20
CLIFF                   92  64  94  66 /  30  30  20  10
MULE CREEK              90  62  94  65 /  40  40  20  20
FAYWOOD                 89  64  91  65 /  20  20  20  20
ANIMAS                  94  67  96  68 /  30  30  20  30
HACHITA                 94  67  96  67 /  20  20  10  20
ANTELOPE WELLS          92  65  95  67 /  20  20  30  30
CLOVERDALE              89  65  92  66 /  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01 FAUSETT
Hazardous weather outlook, Jul 12, 11:42 AM MDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1142 AM MDT SUN JUL 12 2015

NMZ401>408-414>416-131745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
1142 AM MDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS. MAIN THREATS WIND GUSTS OF 45 TO 60 MPH
POSSIBLE...STRONGEST OVER THE BOOTHEEL. HEAVY RAINFALL AND LOCAL
FLOODING POTENTIAL ALSO EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. AS MOISTURE
SLIGHTLY DECREASES...FLOODING POTENTIAL WILL ALSO DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ409>413-417-TXZ418>424-131745-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1142 AM MDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS. MAIN THREATS ARE WIND GUSTS OF 40 TO 50
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MOSTLY ISOLATED THUNDERSTORMS EACH DAY...PERHAPS INCREASING TO
SCATTERED COVERAGE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

In the hours before

Special weather statement, Jul 12, 1:00 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
100 PM MDT SUN JUL 12 2015

NMZ415-416-122000-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS
BELOW 7500 FEET-
100 PM MDT SUN JUL 12 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL OTERO COUNTY...

AT 1259 PM MDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF ELK
SILVER...OR 14 MILES EAST OF MESCALERO...MOVING NORTH AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
APACHE SUMMIT AND LAKE MESCALERO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3310 10542 3305 10560 3330 10573 3331 10569
      3330 10547
TIME...MOT...LOC 1859Z 162DEG 7KT 3316 10553
Special weather statement, Jul 12, 2:15 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
215 PM MDT SUN JUL 12 2015

NMZ406-122115-
UPLANDS OF THE BOOTHEEL-
215 PM MDT SUN JUL 12 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIDALGO COUNTY...

AT 215 PM MDT...A STRONG THUNDERSTORM WAS 4 MILES SOUTHWEST OF
CLOVERDALE...OR 25 MILES WEST OF ANTELOPE WELLS. THE STORM WAS
MOVING NORTHWEST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLOVERDALE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3152 10905 3142 10890 3133 10886 3133 10905
TIME...MOT...LOC 2015Z 000DEG 0KT 3136 10897

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:01 PM MDTSpecial Weather StatementEPZGrant59 min
Jul 12, 1:00 PM MDTSpecial Weather StatementEPZ60 min
Jul 12, 1:06 PM MDTSevere Thunderstorm WarningEPZHidalgo29 min
Jul 12, 1:23 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 12, 1:52 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 12, 2:10 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 12, 2:15 PM MDTSpecial Weather StatementEPZ60 min
Jul 12, 2:27 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 12, 3:29 PM MDTSpecial Weather StatementEPZHidalgo61 min
Jul 12, 3:33 PM MDTAreal Flood AdvisoryEPZSierra117 min
Jul 12, 3:40 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 12, 4:24 PM MDTFlash Flood WarningEPZSierra3 hr
Jul 12, 4:29 PM MDTSpecial Weather StatementEPZ61 min
Jul 11, 6:47 PM MDTSpecial Weather StatementEPZEl Paso58 min
Jul 11, 6:49 PM MDTSpecial Weather StatementEPZEl Paso56 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.